Alert archive / Tennessee / High Wind Warnings in 2020

High Wind Warning 9, NWS Morristown, TN

December 23, 20208 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Dec 23, 2020, 3:40 AM EST for 8 counties in Tennessee. It took effect at Dec 23, 2020, 4:00 PM EST. It was in force for 18 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 23, 2020, 3:40 AM EST (08:40 UTC)
In effect from
Dec 23, 2020, 4:00 PM EST
Expired
Dec 24, 2020, 9:51 AM EST
In force
18 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 5:45 PM ESTNON-TSTM WND GST 632 S Camp Creek, TNFROM CAMP CREEK WIND TOWER AT CAMP CREEK ELEMENTARY SCHOOL.
Dec 24, 3:00 AM ESTNON-TSTM WND GST 639 S Maryville, TNLOOK ROCK TOWER.
Dec 24, 3:00 AM ESTNON-TSTM WND GST 822 Nne Elkmont, TNNPS COVE MOUNTAIN OBSERVATION.
Dec 24, 5:45 AM ESTNON-TSTM WND GST 723 S Camp Creek, TNNOAA/ATDD OBSERVATION SITE AT CAMP CREEK, TENNESSEE REPORTED A PEAK GUSTS OF 72 MPH.
Dec 24, 6:18 AM ESTNON-TSTM WND GST 782 Nne Elkmont, TNNPS COVE MOUNTAIN OBSERVATION REPORTED AT PEAK GUSTS OF 78 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS74 KMRX 230840
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
340 AM EST Wed Dec 23 2020

TNZ018-041-043-045-047-072-074-087-232100-
/O.UPG.KMRX.HW.A.0008.201223T2100Z-201224T1500Z/
/O.NEW.KMRX.HW.W.0009.201223T2100Z-201224T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
340 AM EST Wed Dec 23 2020

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 80 mph
  expected. The highest gusts will be late tonight and early
  Thursday morning.

* WHERE...Mountains and Foothills of far east Tennessee.

* WHEN...From 4 PM this afternoon to noon EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
5 follow-up statements
949 
WWUS74 KMRX 231842
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
142 PM EST Wed Dec 23 2020

TNZ018-041-043-045-047-072-074-087-240400-
/O.CON.KMRX.HW.W.0009.201223T2100Z-201224T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
142 PM EST Wed Dec 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 80 mph 
  expected. The highest gusts will be late tonight and early 
  Thursday morning.

* WHERE...Mountains and Foothills of far east Tennessee.

* WHEN...From 4 PM this afternoon to noon EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
030 
WWUS74 KMRX 240320 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1020 PM EST Wed Dec 23 2020

TNZ018-041-043-045-047-072-074-087-241130-
/O.CON.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1020 PM EST Wed Dec 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 80 mph 
  expected. The highest gusts will be late tonight and early 
  Thursday morning.

* WHERE...Mountains and Foothills of far east Tennessee.

* WHEN...Tonight Through noon EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TD
295 
WWUS74 KMRX 240437 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1137 PM EST Wed Dec 23 2020

TNZ018-041-043-045-047-072-074-087-241300-
/O.CON.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1137 PM EST Wed Dec 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 80 mph 
  expected. The highest gusts will be late tonight and early 
  Thursday morning.

* WHERE...Mountains and Foothills of far east Tennessee.

* WHEN...Tonight Through noon EST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ012-013-035-036-067-068-081>085-098>100-241200-
/O.NEW.KMRX.WI.Y.0022.201224T0437Z-201224T1200Z/
Scott-Campbell-Morgan-Anderson-Roane-Loudon-Sequatchie-Bledsoe-
Rhea-Meigs-McMinn-Marion-Hamilton-Bradley-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Pine Orchard, High Point, Petros, Oak Ridge, Clinton,
Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, 
Oliver Springs, Lenoir City, Loudon, Cagle, Dunlap, Cartwright, 
Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville,
Brayton, Dayton, Evensville, Old Washington, Grandview, 
Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, 
South Pittsburg, Haletown (Guild), Jasper, Martin Springs, 
Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, 
and Tasso
1137 PM EST Wed Dec 23 2020 /1037 PM CST Wed Dec 23 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST /6 AM CST/ THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of east Tennessee.

* WHEN...Until 7 AM EST /6 AM CST/ Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102-
VAZ001-002-005-006-008-241300-
/O.NEW.KMRX.WI.Y.0022.201224T0437Z-201224T1500Z/
Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger-
Hamblen-Northwest Cocke-Northwest Greene-Washington-
Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier-
Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Lone Mountain, Sandlick, Springdale, Arthur, 
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, 
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, 
Bristol TN, South Holston Dam, Maynardville, Norris Lake, 
Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, 
Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, 
Johnson City, Elizabethton, Bearden, Knoxville, Lake Forest, 
Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, 
White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, 
Sevierville, Seymour, Pigeon Forge, Sweetwater, Madisonville, 
Bullet Creek, Conasauga, Archville, Benton, Parksville, Reliance,
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, 
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, 
and Abingdon
1137 PM EST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of east Tennessee, southwest Virginia and 
  southwest North Carolina.

* WHEN...Until 10 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TD
239 
WWUS74 KMRX 240816
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
316 AM EST Thu Dec 24 2020

TNZ018-041-043-045-047-072-074-087-241700-
/O.CON.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
316 AM EST Thu Dec 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...South winds 25 to 40 mph with gusts up to 80 mph
  expected. 

* WHERE...Mountains and Foothills of far east Tennessee.

* WHEN...Until Noon EST Today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ012-013-035-036-067-068-081>085-098>100-241200-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-201224T1200Z/
Scott-Campbell-Morgan-Anderson-Roane-Loudon-Sequatchie-Bledsoe-
Rhea-Meigs-McMinn-Marion-Hamilton-Bradley-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Pine Orchard, High Point, Petros, Oak Ridge, Clinton,
Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, 
Oliver Springs, Lenoir City, Loudon, Cagle, Dunlap, Cartwright, 
Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville,
Brayton, Dayton, Evensville, Old Washington, Grandview, 
Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, 
South Pittsburg, Haletown (Guild), Jasper, Martin Springs, 
Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, 
and Tasso
316 AM EST Thu Dec 24 2020 /216 AM CST Thu Dec 24 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST /6 AM CST/ THIS
MORNING...

* WHAT...South winds 15 to 30 mph with gusts up to 40 mph.

* WHERE...Plateau and Western Section of the Tennessee Valley,
  generally along and west of Interstate 75.

* WHEN...Until 7 AM EST /6 AM CST/ Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102-
VAZ001-002-005-006-008-241500-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-201224T1500Z/
Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger-
Hamblen-Northwest Cocke-Northwest Greene-Washington-
Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier-
Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Lone Mountain, Sandlick, Springdale, Arthur, 
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, 
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, 
Bristol TN, South Holston Dam, Maynardville, Norris Lake, 
Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, 
Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, 
Johnson City, Elizabethton, Bearden, Knoxville, Lake Forest, 
Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, 
White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, 
Sevierville, Seymour, Pigeon Forge, Sweetwater, Madisonville, 
Bullet Creek, Conasauga, Archville, Benton, Parksville, Reliance,
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, 
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, 
and Abingdon
316 AM EST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...South winds 15 to 30 mph with gusts up to 40 mph.

* WHERE...Eastern sections of the Tennessee Valley, southwest 
  Virginia and southwest North Carolina.

* WHEN...Until 10 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
068 
WWUS74 KMRX 241451 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
951 AM EST Thu Dec 24 2020

TNZ018-041-043-045-047-072-074-087-241600-
/O.CAN.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
951 AM EST Thu Dec 24 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished below warning criteria, but it will remain
breezy this afternoon as a cold front pushes across the area.

$$

NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102-
VAZ001-002-005-006-008-241600-
/O.CAN.KMRX.WI.Y.0022.000000T0000Z-201224T1500Z/
Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger-
Hamblen-Northwest Cocke-Northwest Greene-Washington-
Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier-
Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell-
951 AM EST Thu Dec 24 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory criteria, but it will remain
breezy this afternoon as a cold front pushes across the area.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Dec 23, 12:33 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 23, 12:33 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1233 AM EST Wed Dec 23 2020

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

Mostly clear skies this evening as high pressure ridge slowly
retreats to the northeast. Winds are light to calm with a light
southeast wind beginning over higher elevations in southwest
Virginia and the eastern Tennessee mountains. IR Satellite showing
some thin high clouds moving into the Tennessee Valley late this
evening but not expecting clouds to thicken until later Wednesday.
Temperatures are in the 30s at this hour and will likely fall
into the mid to upper 20s northeast to lower to mid 30s southwest
by early Wednesday. Current forecast looks good so no changes
except to hourly temperatures and dew points.

TD

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR conditions and breezy 150-180 deg winds forecast to prevail
at all sites through the period, but ceilings will begin to
decrease to MVFR by the end of the period at CHA as a cold front
and precip approaches from the west. In addition, a strengthening
low- level jet will lead to strong 40 to 50 kt winds at 4-6k ft
which may result in some LLWS late in the period. However,
confidence in LLWS during this period is too low to include in the
TAF at this time.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  44  50  23  32 /  10  90  90  20  10
Knoxville McGhee Tyson Airport, TN  57  45  51  20  29 /  10  90 100  30  10
Oak Ridge, TN                       57  44  49  19  29 /  10  90 100  30  10
Tri Cities Airport, TN              55  44  51  17  24 /  10  90 100  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from this afternoon through Thursday morning for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Dec 22, 3:13 PM EST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 PM EST Tue Dec 22 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232015-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
313 PM EST Tue Dec 22 2020 /213 PM CST Tue Dec 22 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

...Mountain Wave High Winds Possible from late Wednesday through
mid-Morning Thursday...
...Isolated Runoff/Flooding Possible Thursday...
...Rain Changing to Snow Thursday Afternoon, Continuing through at
least Christmas Morning...
...Dangerous Wind Chills across the Higher elevations late
Thursday through Friday night...

Strong storm system will produce windy conditions across the
mountains and foothills of far east Tennessee from late Wednesday
through mid-morning Thursday. Please refer to the high wind watch
for more details.

A period of moderate to locally heavy rain will move across the
region late Wednesday night through Thursday. Isolated runoff
problems and localized flooding are possible.

Very cold air will begin to build into the area on Thursday, and
linger through Friday. Rain will change to snow Thursday afternoon
and snow showers lingering through at least Friday morning. Snow
accumulations of 1 to 3 inches are possible across northeast
Tennessee, southwest Virginia, and far east Tennessee Mountains.
For the Plateau, parts of the central valley, and southwest North
Carolina, snowfall of 1 inch is possible.

The very cold airmass along with breezy west to northwest winds
from late Thursday through Friday night will produce dangerous
wind chills from 5 below zero to 5 above zero across the higher
terrain.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Dec 22, 10:44 PM EST, 4 hours 56 minutes before
Special Weather Statement...UPDATED
National Weather Service Morristown TN
1044 PM EST Tue Dec 22 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231200-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Doeville, Mountain City, Neva, Shady Valley, Trade,
Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge,
Clinton, Maynardville, Norris Lake, Paulette, Rose Hill,
Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown,
Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton,
Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview,
Kingston, Oliver Springs, Lenoir City, Loudon, Bearden,
Knoxville, Lake Forest, Jefferson City, Strawberry Plains,
Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville,
Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville,
Seymour, Pigeon Forge, Elkmont, Gatlinburg, Cagle, Dunlap,
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine,
Mount Crest, Pikeville, Brayton, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, Reliance,
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton,
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA,
and Abingdon
1044 PM EST Tue Dec 22 2020 /944 PM CST Tue Dec 22 2020/

...A Strong Storm System will Effect the Tennessee Valley and
Southern Appalachians Thursday and Christmas Day...

A strong storm system will approach the area Wednesday night
and Thursday and exit the region Christmas Day. Moderate to heavy
rain can be expected area-wide late Wednesday night into Thursday
with windy conditions across the mountains and foothills of far
east Tennessee.

Very cold air will build into the area during the day Thursday and
linger through Friday night. Rain will change to snow Thursday
afternoon with a brief period of moderate to heavy snow possible,
especially across southwest Virginia and northeast Tennessee. Snow
showers will linger through at least Friday morning.

Snow accumulations of 2 to 4 inches are possible across northeast
Tennessee, southwest Virginia, and the far eastern Tennessee
Mountains. The Cumberland Plateau, parts of the central valley,
and southwest North Carolina could see up to about 1 inch of snow.

Travel late Thursday and Thursday night may become hazardous with
snow and ice covered roadways, especially across bridges and
overpasses.

The very cold airmass along with breezy west to northwest winds
will produce dangerous wind chills from 5 below zero to 5 above
zero across the higher elevations late Thursday through Friday
night.

Please listen to NOAA Weather Radio or your local media for the
latest updates on this situation.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:49 AM ESTWinter Storm WatchMRXBlount, Carter, Cocke, Greene, Hancock, Hawkins and 5 more10 hr
Dec 23, 2:14 PM ESTWinter Storm WarningMRXBlount, Carter, Cocke, Greene, Hancock, Hawkins and 6 more38 hr
Dec 23, 2:14 PM ESTWinter Weather AdvisoryMRXAnderson, Bledsoe, Blount, Campbell, Claiborne, Cocke and 12 more38 hr

Nearby

High Wind Warnings in Tennessee, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.